Photo Rounds

Thickening of tattoo

A 52-year-old woman presented to the Family Medicine Skin Clinic for evaluation of a rash involving several of her tattoos. She said she’d had the tattoos for many years, but that 2 months earlier, many of her tattoos began feeling puffy and itchy. Notably, the patient had a history of nickel sensitivity. Her primary care physician opted to increase the cetirizine she’d been taking for allergies from 10 mg/d to 40 mg/d, and he prescribed topical triamcinolone. She experienced minimal relief. On exam, she had multiple tattoos with palpable thickening and plaque formation of the black ink; the other colors of her tattoos were spared.

What is your diagnosis?


 

References

Tattoo with thickening

A punch biopsy to rule out other causes of the patient’s signs and symptoms confirmed tattoo granulomas with sarcoidal nodules.

Tattoo granulomas can occur years after the initial placement of the tattoo. They appear, as in this case, as a thickening of the tattooed skin due to a hypersensitivity reaction to the foreign body. It has been more commonly reported in yellow and red inks but also has been reported in black ink. Sarcoidosis has been diagnosed based on occurrence in tattoos, but in this case, the patient’s calcium level was normal, chest X-ray showed no signs of adenopathy, and she had no symptoms of sarcoidosis such as fevers, chills, night sweats, or fatigue. Thus, no further work-up for systemic sarcoidosis was performed.

During the patient’s biopsy visit, she was started on oral montelukast 10 mg/d for a possible allergic reaction to the tattoo ink. By the time pathology results returned 1 week later, her itching and puffiness had resolved. Montelukast is a leukotriene antagonist that is approved by the US Food and Drug Administration (FDA) for use in asthma and allergic rhinitis; it is also used off label for chronic urticaria.

Usual therapies for tattoo granulomas include intralesional steroid injections or laser therapy to destroy the pigment. This patient had a large number of tattoos that would have required extensive laser therapy destruction of the pigment or numerous intralesional injections. Since she was no longer symptomatic, she elected to continue on the montelukast. She was cautioned about the possible development of suicidal ideation on this medication and was instructed to seek care if any such thoughts occurred.

Photo and text courtesy of Daniel Stulberg, MD, FAAFP, Department of Family and Community Medicine, University of New Mexico School of Medicine, Albuquerque.

Next Article: